Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Kansas City, MO

April 11, 2024Doniphan County, Kansas; 5 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Apr 11, 2024, 9:46 AM CDT for Doniphan County, Kansas; 5 counties in Missouri. It took effect at Apr 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 9:46 AM CDT (14:46 UTC)
In effect from
Apr 11, 2024, 1:00 PM CDT
Expired
Apr 11, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS83 KEAX 111446
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
946 AM CDT Thu Apr 11 2024

KSZ102-MOZ001-002-011-012-020-120000-
/O.NEW.KEAX.FW.W.0005.240411T1800Z-240412T0000Z/
Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan-
946 AM CDT Thu Apr 11 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR 
FIRE WEATHER ZONES 001, 002, 011, 012, 020, AND 102...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 1 PM this
afternoon to 7 PM CDT this evening. 

* AFFECTED AREA...Fire weather zone 102.Fire weather zones 001, 
  002, 011, 012, and 020. 

* WIND...Gusty northwest winds of 20-25 mph sustained with gusts
  of 30 to 35 mph are expected through the afternoon hours. 

* HUMIDITY... Relative humidity values are expected to fall to 20
  to 25 percent this afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BT/HH
1 follow-up statement
607 
WWUS83 KEAX 120002
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
702 PM CDT Thu Apr 11 2024


KSZ102-MOZ001-002-011-012-020-120115-
/O.EXP.KEAX.FW.W.0005.000000T0000Z-240412T0000Z/
Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan-
702 PM CDT Thu Apr 11 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001,
002, 011, 012, 020, AND 102...

Winds will decrease through the evening and remain northwesterly
overnight around 10-15 mph. As temperatures cool overnight,
humidity values will increase.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 11, 5:59 AM CDT, 3 hours 47 minutes earlier. Its key messages:

  • Light Showers Central Missouri, Windy Today
  • Very Warm This Weekend
  • Active Weather Possible Start of Next Week
Area forecast discussion, Apr 11, 5:59 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
559 AM CDT Thu Apr 11 2024

.KEY MESSAGES...

- Light Showers Central Missouri, Windy Today

- Very Warm This Weekend

- Active Weather Possible Start of Next Week

&&

.DISCUSSION...
Issued at 255 AM CDT Thu Apr 11 2024

Mid to upper-level trough axis is moving across the region early
this morning with associated surface cyclone starting to exit the
eastern portions of our forecast area. Cold front as of 07z this
morning is roughly along a line from the KC Metro to Trenton, MO.
Our forecast will remain on the backside of cyclonic flow through at
least the rest of the morning, which will keep skies overcast during
that time. Clearing is noted on satellite imagery over most of
central Kansas and central Nebraska and that clearing will slowly
work its way across our area by the afternoon. Strong gradient at
925mb with modest CAA will result in gusty winds on the backside of
the front through portions of this morning and afternoon. Wind gusts
around 40 MPH may be possible at times. Ensemble probabilities for
exceeding 45 MPH though are less than 30 percent across most of the
area, thus have not issued any wind related headlines. Dry air and
windy conditions will lead to elevated fire weather concerns this
afternoon, especially for northwest Missouri and northeast Kansas.
However, with recent moisture added to fuels across the area, does
not appear to be an overly potent setup for fire weather issues like
the area had back in March. Will continue to monitor wind and
humidity trends through the afternoon and will update the forecast
as needed for this. With strong convergence along the cold front and
stratiform cloud cover, light showers are still possible for eastern
and southeastern counties in our area through early this morning,
and a another weak shot of vorticity this afternoon may be able to
force a few showers along the Hwy. 63 corridor. However, low-level
moisture content remains very low. A lot of the radar reflectivity
returns during the overnight hours have not been tied to any reports
at the surface of precipitation. Further, CAM trends for this
morning and afternoon have backed off quite bit, with simulated
reflectivity fields in the CAMs be associated with less than 0.01
inch of QPF. Better mid-level support for rain activity appears to
be in far eastern Missouri. Have placed slight chance POPs in our
far east for this afternoon but overall is not expected to amount to
much. Temperatures today will generally be in the mid 60s. Spread
between the inner-quartile values of the NBM members is narrow,
appears most guidance has a good handle on how the cold front will
move through the area today. The main trough axis will be east of
the area by Friday morning and will start to give way to an
amplified H5 ridge but we may see another vort max on the backside
of the system delay mid-level height rises by a few hours. However,
drier air continues to filter in with surface anticyclone dropping
southward into the Central Plains. This will begin to erode
lingering stratiform clouds across central and eastern Missouri by
Friday morning (western portions of our forecast may already be
clear by then). With approaching ridge axis, AVA regime sets up by
Friday afternoon and strong subsidence should work to clear clouds
out. Low-level flow slowly shifts more southwesterly through Friday
transitioning the area to a WAA regime. This may allow temperatures
Friday to reach the lower 70s in our western counties, while eastern
counties hold onto mid and upper 60s.

Mid-level ridge axis continues to move eastward across the Central
Plains Saturday morning, with strong southwesterly flow between
925mb and 850mb rapidly increasing the strength of WAA across the
area. With a lack of return moisture flow, not expecting clouds to
be overly dense which should allow for insolation during peak
heating. The signal for temperatures in the lower 80s Saturday
afternoon is still there, as has been the case with most ensemble
suites for nearly the past week. Inner-quartile spread amongst NBM
members has increased slightly, but still favors temperatures in the
lower 80s, with the 75th percentile values in the mid 80s. During
Saturday, deterministic GFS/NAM/ECMWF depict an omega-block pattern
at H5 with ridging over the central CONUS, a closed-low over the
eastern Great Lakes Region and another closed-low off the west
coast. However, deterministic solutions are showing a decent signal
for a few vort maxes to eject ahead of the system across the
Intermountain West and into the Central Plains, that by Sunday will
de-amplify the ridge pattern across the region and lead to brisk
zonal mid-level flow. But this does not happen until after the
thermal ridge axis passes through the area, which on Sunday supports
temperatures in the the mid to upper 80s across most of the area. A
few locations have 75th and 90th percentile values that push the
lower 90s. It may be difficult to reach that if the closed-low
system west of the area does not progress far enough east to help
push the thermal ridge axis across the area. Therefore, will keep
Sunday's highs in the official forecast the mid to upper 80s. A few
passing clouds may occur with this if any Pacific Moisture gets
picked up and ejects ahead with any vort maxes. But closer to the
surface and within the boundary layer moisture will be lacking.
Therefore, maintaining a dry forecast through the weekend. Ensemble
probabilities for any measurable precipitation through the weekend
are generally less than 20 percent across our forecast area.

For the start of next week, deterministic solutions are still
struggling to come to consensus on how the closed-low system and
stronger PV anomaly over the Pacific Evolves and breaks down the
ridging from the weekend. Deterministic GFS places the track of
better mid-level CVA from the Colorado Front Range through Central
Nebraska Monday afternoon into Tuesday. Meanwhile, deterministic
ECMWF tracks this a bit further east and provides better kinematic
forcing to our area, which on Monday would bring active
thunderstorms to about the Interstate 35 corridor. The WPC Cluster
Analysis also indicates this uncertainty, as two of the clusters
lift the closed-low/trough earlier, while the other two let is
travel further east before the stronger CVA gets ahead of the trough
axis and lifts it northward. With that being said, probabilities for
CAPE of at least 1000 J/kg are around 60 percent for Monday
afternoon and eveing. Overall probabilities for measurable
precipitation are generally above 70 percent across most of our
forecast area. With that, increasing confidence in precipitation for
our area starting Monday and continuing into Tuesday. The main
question will be where the better kinematics line up and wind shear.
Currently the central and southern plains from northern Texas to
central Kansas have a more consistent signal amongst ensemble
members for active parameters, with fewer members supporting it as
you head eastward away from there. The other question for area will
be how much moisture return can we realize prior to the forcing
moving into our area. In addition, the weekend's preceding ridge and
strong southwesterly flow likely leaves a stout EML in place for
eastern Kansas to central Missouri, leading to higher potential for
a strong cap to be in place. However, if a deterministic ECMWF track
is realized with the system, that forcing and overall kinematic
field would likely be able to overcome any capping issues. This
potential has been highlighted in the SPC Outlooks that cover the
Days 4-8 periods. The 04/11/2024 update is not yet out at the time
of this discussion yet, but the 4/10/2024 Day 6 outlook highlights
this potential and uncertainty with the location of best forcing,
especially the eastward areal extent.

Through the middle of next week, another short-wave trough may track
behind the Monday-Tuesday system that could bring more precipitation
into portions of Wednesday and Thursday. However, this will largely
depend on how the preceding system evolves, and how the previous
weekends omega block pattern breaks down.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 559 AM CDT Thu Apr 11 2024

The main concern for aviators this TAF pd will be gusty winds.
Winds to begin the TAF pd will be out of the NW around 15kts
with gusts to 25kts. Winds will further increase to 20-25kts
with gusts to 30-35kts aft 15Z. Winds will subside aft 00Z-02Z
dmshg to around 10kts while remaining out of the NW.
Otrw...conds will be VFR with sct clouds btn 7-10kft thru 01Z
aft while clr skies are expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Krull
AVIATION...73
Hazardous weather outlook, Apr 11, 4:09 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Thu Apr 11 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Thu Apr 11 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong north-northwest winds gusting to 35 to 45 mph and dry
 conditions will lead to elevated fire weather concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.